advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Denver, Colorado, USA:

I am severely overweight, I have type 2 diabetes treated with insulin, and I have been following a tough exercise routine for five months. I have noticed that, for about one to two hours afterwards, I feel energized and up, but after that I am back to feeling sluggish even though my blood sugar is no higher than 130 mg/dl [7.2 mmol/L]. In addition, I also have not lost any weight, so I feel that I am just wasting my time on a false hope. Do you have any suggestions?

Answer:

Do not give up. You have already started to do something that can change your life. I would suggest you speak with your physician as a next step. Issues such as eliminating excess insulin, reviewing calorie intake, evaluating your exercise regimen, and effects of other medications need to be reviewed.

JTL

[Editor's comment: It may be that some tissue that used to be fat has now turned to muscle which weighs more. You might ask your doctor and/or dietitian to evaluate this. Another thing to keep in mind is that many people (especially those who are overweight) who have type 2 diabetes, have difficulty with glucose and also gain weight. It seems like you been able to gain glucose control and maintain your weight. Congratulations!!

You probably feel energized right after exercise because of an epinephrine surge during the activity. Your sluggish feeling later is normal as this hormone level decreases or it may also be due to hypoglycemia. I suggest that you check some blood sugars when you feel this way to see what's happening. If they are low, they should be treated with fasting-acting carb. You also may need to decrease the insulin that is working during your exercise time or have a snack beforehand.

Please, as Dr Lane has suggested, make an appointment to discuss your concerns, and, above all, keep up the good work! SS]

[Editor's comment: Another thought: be sure to be tested for possible hypothyroidism. WWQ]

DTQ-20020206110133
Original posting 28 Feb 2002
Posted to Weight and Weight Loss and Type 2

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.